Guidelines May Improve Clinical Outcome for Chemotherapy-Induced Diarrhea

February 1, 2003

NEW YORK-"Chemotherapy-induced diarrhea remains a serious clinical problem, but newer guidelines may improve the clinical outcome for this syndrome," Scott Wadler, MD, said. He is head of the solid tumor service at Cornell University’s Weill Medical College in New York.

NEW YORK—"Chemotherapy-induced diarrhea remains a serious clinical problem, but newer guidelines may improve the clinical outcome for this syndrome," Scott Wadler, MD, said. He is head of the solid tumor service at Cornell University’s Weill Medical College in New York.

The severity of this problem is illustrated by a study reporting a high drop out rate due to severe diarrhea as chemotherapy treatment continued. The trial began with 33 patients, but had only 3 patients by cycle six of treatment with irinotecan (CPT-11, Camptosar). "For those researchers interested in chemotherapy-induced diarrhea, irinotecan has been a bonanza. It has really expanded our horizons," Dr. Wadler said.

He said that many cases of chemotherapy-induced diarrhea are undertreated and that clinicians should be aware that diarrhea accompanied by fever, neutropenia, and malaise is a warning sign that the patient is at risk for clinical deterioration.

Possible Confounding Factors

Dr. Wadler outlined a number of possible confounding factors in chemotherapy-related diarrhea: infection, inflammatory disease, and malabsorption. "Not every patient getting irinotecan or fluorouracil (5-FU) or Iressa (ZD1839) has chemotherapy-induced diarrhea," he pointed out.

The first factor that must be ruled out is infection. Dr. Wadler said, "The most common infectious cause is Clostridium difficile, and the incidence varies based on your unit." Other common causes are campylobacter, Escherichia coli, and parasites.

The most common inflammatory conditions to be ruled out are ulcerative colitis, Crohn’s disease, diverticulitis, and radiation side effects.

"Malabsorption syndromes are often confused with chemotherapy-induced diarrhea," Dr. Wadler said. "In addition, one of the most common confounding factors in chemotherapy patients who have diarrhea is sensitivity to milk and milk products. Another is the use of high-osmolar dietary supplements such as Ensure Plus. These can really aggravate diarrhea and should be stopped."

Assessment and Treatment

Better ways to quantitate diarrhea severity are needed. Dr. Wadler said that the National Cancer Institute (NCI) Common Toxicity Criteria base severity on the number of stools per day but that patient reporting is not accurate.

"There are problems with these criteria for assessing how severe diarrhea is. Stool volumes are not practical. The number of stools is very subjective. Parenteral hydration is subjective because criteria vary from physician to physician."

Treatment options include opioids, loperamide (Imodium, Kaopectate II), diphenoxylate (Lomotil, Lomocot, Lofene), tincture of opiou, and antisecretory agents. The anticholinergic agents are used less often. "Antiabsorbance agents should not be used. They are not powerful enough," Dr. Wadler said. "Octreotide is very effective. It reduces output of gastric acid and other fluids from the pancreas, gallbladder, and small bowel and enhances water absorption in the bowel, so it is a very physiologic way of treating diarrhea.

Monitoring for Toxicity

For patients on irinotecan/5-FU/leucovorin (IFL), Dr. Wadler recommended weekly monitoring for toxicity by a clinician who is experienced in recognizing the gastrointestinal syndrome constellation of dehydration, neutropenia, fever, and electrolyte imbalances. "This requires early, aggressive treatment which must continue until diarrhea is fully resolved," he said.

"Deaths associated with this syndrome are a severe problem and are usually attributable to failure to recognize the syndrome or failure to correctly assess severity." He recommended that patients be classified as either uncomplicated (grade 1 or 2 with no complications) or complicated (grade 3 or 4 or with cramping, fever, sepsis, or other complications).

"Uncomplicated diarrhea patients can be managed with diet, stopping milk products, plenty of fluids, and standard-dose loperamide. These patients should be assessed at 12 and 24 hours to see whether the diarrhea has responded. This is very important point," he said.

"Once patients have chemotherapy-related diarrhea, you have to watch them carefully. The ones who don’t resolve, who go on to develop severe diarrhea, or who present with severe (grade 3 or 4) diarrhea or with cramping, fever, nausea and vomiting are candidates for hospitalization, octreotide, and antibiotics. The ones who have persistent low-grade diarrhea can be evaluated in the office but should be worked up for other potential causes and should be considered for outpatient octreotide," he continued.